RSS

Daily Archives: March 25, 2013

Q and A: Can My Chronic Arsenic Eater Die From Arsenic Poisoning?

Q: I am currently doing research for a historical novel, one of my main characters, a prosperous middle aged male, was an arsenic-eater who used this drug regularly for some time, at least two years probably longer, he became addicted to it and took increasingly large doses. He eventually died from an overdose of arsenic, possibly intentionally (as in suicide). Could you give me some information about what type of physical as well as psychological symptoms he may have had both as a habitual user as well as dying from n overdose of this drug?

Brandy Purdy, author of The Boleyn Wife, The Tudor Throne, and The Queen’s Pleasure

www.brandypurdy.com

http://brandypurdy.blogspot.com

A: Arsenic (AS) can cause both chronic and acute poisoning and it was indeed used in the past by many people as a folk remedy for almost anything. So was strychnine. Though chronic users can tolerate increasing doses there is still a tipping point because AS builds in the system over time until it becomes lethal—even if repeated small doses are taken. This can take weeks or months depending on dose. And if the dose is very small, one that matches the elimination of the AS from the body, then this can go on for decades. But if the intake is above the elimination rate, it will accumulate and eventually kill the taker.  For your story you don’t have to worry about the math just have your character use it for however long you want and the readers will assume the dose was too small to kill. And then when it accumulated to the point of death–or until someone either tampers with his dose or gives him an excess—have him become acutely ill and die and the readers will buy that also.

You used the word addiction here but that is not correct. AS is not addicting as would be a narcotic. It is not even habituating as are some sedatives and sleeping pills. If he stopped using it he would have no withdrawal and in fact would feel better as the effects of the AS faded.

The symptoms of AS toxicity are predominantly GI and neurological. Symptoms include nausea, vomiting, weight loss, diarrhea, abdominal pain, headaches, irritability, insomnia, poor balance, numbness and tingling of the extremities, and a few other symptoms. Your victim could have these in any combination and in any severity. His symptoms could be mostly GI, mostly neurological, or any combination of the two. They can be constant, progressive, or wax and wane. And if he used very small amounts, he might have no symptoms at all.

With acute poisoning these symptoms can be very severe and appear quickly and violently. His vomiting and diarrhea would be bloody and his abdominal pain severe. With an acute poisoning, death can take many hours and is not pleasant. He could take the AS for many months or years and feel fine and then begin to develop the above symptoms, mild at first, but they would progress in severity until he died. This progression could be over a few days, weeks, or months. Anything is possible. And, if someone gave him a large dose on top of this progression in toxicity, he could die within hours.

FOLLOW UP Q: Thank you very much, that does help but I am confused about something. Is a psychological addiction or dependency possible? In his diaries this man writes about taking larger doses and feeling stronger and being in terrible pain and headaches, vomiting, and coldness or numbness in his hands and feet, when something prevents him from having his regular doses. That’s why I used the word addiction, I assumed this was withdrawal, but I didn’t realize this was not a part of arsenic use.

FOLLOW UP A: Yes that’s possible. It’s called the placebo effect–means that if someone believes that something helps them then it will. Health food stores have made a living off this for years. If he felt that the AS made him stronger and when he couldn’t get it he would be weaker then he could easily feel that way. The truth is the exact opposite, since AS toxicity actually makes one weaker not stronger. But reality is perception. This would be a form of “psychological addiction” for lack of a more accurate term. So go with it since whatever he believes is true is true to him and that’s really all that counts in his world.

 

 
10 Comments

Posted by on March 25, 2013 in Medical Issues, Poisons & Drugs, Q&A

 
 
%d bloggers like this: